Hail, Hill
- When
- May 16, 5:13 PM CST
- Where
- Hill County, Blum
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.150, -97.400
Half-dollar size hail was reported by the fire department in the city of Blum.
Thunderstorms developed during afternoon peak heating and quickly became severe in Hill and Bosque County due to an unstable atmosphere. The severe storms produced up to golfball size hail and there was also one report of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed during afternoon peak heating and quickly became severe in Hill and Bosque County due to an unstable atmosphere. The severe storms produced up to golfball size hail and there was also one report of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 16, 2:37 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 337 PM CDT SUN MAY 16 2010 .DISCUSSION... A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN OVER NORTH TEXAS THIS EVENING. IT APPEARS THAT THE ATMOSPHERE WILL REMAINED UNCAPPED BUT THERE WILL BE A LACK OF STRONG FORCING FROM ANY TYPE OF SURFACE BOUNDARY SO PINPOINTING STORM INITIATION WILL BE DIFFICULT. ANY STORMS THAT DO FORM TONIGHT WILL HAVE A POTENTIAL BECOME STRONG TO MARGINALLY SEVERE WITH HAIL AND DOWNBURST WINDS. THE BETTER CHANCE FOR STORMS WILL BE IN OKLAHOMA WHERE A COLD FRONT IS CURRENTLY LOCATED. STORM CHANCES SHOULD DECREASE OVERNIGHT AS AN UPPER LEVEL TROUGH AXIS MOVES EAST OF THE REGION. A DRIER WEATHER PATTERN WILL SET UP FOR THE FIRST HALF OF THE WORK WEEK AS AN UPPER LEVEL RIDGE TRANSLATES ACROSS THE REGION. ALTHOUGH...SOME SLIGHT THUNDERSTORM CHANCES ARE WARRANTED DUE TO THE PRESENCE OF ABUNDANT LOW LEVEL MOISTURE AND SOME LINGERING INSTABILITY. RAIN AND THUNDERSTORM CHANCES WILL INCREASE FROM THE MIDDLE TO THE END OF THE WEEK AS ANOTHER UPPER LEVEL TROUGH APPROACHES FROM THE WEST. THE GFS AND ECMWF ARE NOT AS AGGRESSIVE WITH PRECIP AS THEY WERE IN PREVIOUS RUNS AND KEEP MUCH OF THE ENERGY WITH THE UPPER SYSTEM TO THE NORTH. THE WEEKEND WILL SEE DECREASING RAIN CHANCES WITH A BRIEF RIDGING ALOFT. WARM AND HUMID CONDITIONS ARE EXPECTED THROUGH THE WEEK WITH ABUNDANT GULF MOISTURE IN PLACE. EXPECT HIGH TEMPERATURES IN THE 80S TO LOWER 90S WITH LOW TEMPERATURES GENERALLY IN THE 60S TO LOWER 70S. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 68 89 67 88 71 / 20 10 10 10 10 WACO, TX 65 90 67 87 70 / 30 10 20 10 10 PARIS, TX 64 83 61 82 65 / 20 10 10 20 20 DENTON, TX 64 87 66 87 68 / 20 10 10 20 20 MCKINNEY, TX 62 87 64 86 68 / 20 10 10 20 10 DALLAS, TX 69 89 67 87 70 / 20 10 10 10 10 TERRELL, TX 65 88 65 87 67 / 20 10 10 10 10 CORSICANA, TX 65 88 67 86 68 / 20 10 20 10 10 TEMPLE, TX 65 89 67 85 69 / 30 10 20 10 10 MINERAL WELLS, TX 63 86 64 86 67 / 20 20 20 10 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 84/79
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 326 PM CDT SUN MAY 16 2010 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171145- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 326 PM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THROUGH TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY. A FEW OF THE STORMS MAY BECOME MARGINALLY SEVERE WITH HAIL AND DAMAGING WINDS THE MAIN THREATS. AREAS NORTH OF A THROCKMORTON TO PLANO TO EMORY LINE WILL HAVE BETTER CHANCES FOR SEVERE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES CONTINUE MONDAY WEST OF INTERSTATE 35 AND TUESDAY NORTH OF INTERSTATE 20. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS WEDNESDAY AND THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
444 PM CDT SUN MAY 16 2010
TXZ144-162215-
BOSQUE TX-
444 PM CDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BOSQUE COUNTY
AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTH OF CLIFTON...MOVING EAST AT 15
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE MERIDIAN AND MERIDIAN STATE
PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 30 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3201 9774 3202 9743 3201 9743 3186 9742
3189 9775
TIME...MOT...LOC 2144Z 278DEG 11KT 3193 9764
SCHULTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
458 PM CDT SUN MAY 16 2010
TXZ142-162230-
MILLS TX-
458 PM CDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL MILLS COUNTY
AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GOLDTHWAITE...MOVING NORTHEAST AT 20 MPH.
HALF INCH SIZE HAIL AND WIND GUSTS TO 35 MPH CAN BE EXPECTED FROM
THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3149 9862 3161 9840 3146 9828 3144 9827
3133 9854
TIME...MOT...LOC 2158Z 239DEG 17KT 3143 9852
SCHULTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
509 PM CDT SUN MAY 16 2010
TXZ143-162245-
HAMILTON TX-
509 PM CDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
HAMILTON COUNTY
AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HAMILTON...MOVING EAST AT 20
MPH. OTHER STRONG STORMS WERE SCATTERED ACROSS HAMILTON
COUNTY...MOVING SLOWLY TO THE EAST.
CITIES IN THE PATH OF THIS STORM INCLUDE CRANFILLS GAP AND HAMILTON.
PEA-SIZED HAIL AND WIND GUSTS TO 35 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3180 9826 3194 9795 3168 9776 3143 9826
3169 9846
TIME...MOT...LOC 2209Z 284DEG 15KT 3165 9816
SCHULTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 519 PM CDT SUN MAY 16 2010 TXZ142-143-162245- HAMILTON TX-MILLS TX- 519 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN HAMILTON COUNTY EAST CENTRAL MILLS COUNTY AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 21 MILES SOUTHWEST OF HAMILTON...MOVING NORTHEAST AT 35 MPH. HALF INCH SIZE HAIL AND WIND GUSTS TO 35 MPH CAN BE EXPECTED FROM THIS STORM. LAT...LON 3172 9838 3151 9817 3142 9838 3155 9850 TIME...MOT...LOC 2219Z 236DEG 31KT 3152 9835 SCHULTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 555 PM CDT SUN MAY 16 2010 TXZ142-162330- MILLS TX- 555 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL MILLS COUNTY AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 18 MILES SOUTH OF COMANCHE...MOVING EAST AT 15 MPH. PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. LAT...LON 3172 9850 3163 9843 3160 9857 3171 9863 TIME...MOT...LOC 2255Z 269DEG 11KT 3166 9851 SCHULTZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
612 PM CDT SUN MAY 16 2010
TXZ144-162345-
BOSQUE TX-
612 PM CDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BOSQUE COUNTY
AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES WEST OF CLIFTON...MOVING EAST AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE MERIDIAN AND MERIDIAN STATE
PARK.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3197 9795 3201 9760 3179 9764 3180 9785
3181 9786
TIME...MOT...LOC 2313Z 271DEG 11KT 3188 9785
SCHULTZThe Dallas/Ft Worth radar (KFWS), 48 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Half-dollar size hail was reported by the fire department in the city of Blum.
A business sign was blown off a gas station in the city of Walnut Springs.
Golfball size hail was reported 3 miles southeast of the city of Walnut Springs.
Quarter size hail fell between the cities of Walnut Springs and Meridian.
Nickel size hail was two inches deep along Highway 144 south of the city of Walnut Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232462, 232464, 232465, 232467, 232468.